How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19636
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 8 pound yorkie ate an advil pm about 13 hours ago but, it was liquid gel and she onl

Customer Question

Hi my 8 pound yorkie ate an advil pm about 13 hours ago but, it was liquid gel and she only was able to eat half of it be the time I stopped her. She vomited twice last night and she is only drinking water today.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello, I am afraid that the expert you have requested is not currently available. Still I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
What was the milligrams of the capsule?
Does she seem to be drinking a lot?
Is she passing a lot of urine? Is it dilute?
Customer: replied 1 year ago.
200mg not a lot normal amount. She is using the bathroom normal as well, i have not checked her urine to see if it is diluted.
Customer: replied 1 year ago.
not a lot of *water normal amount*
Expert:  Dr. B. replied 1 year ago.
Thank you,
I have to say that I quite concerned bout wee Molly.
If she managed to have 100mg, that is a 27mg/kg dose for her. To appreciate how severe this really is and her risk of adverse signs, we can see GI adverse signs start at doses as low as 5-8mg/kg. As well, with very high doses, we can also see irreversible kidney damage. So, her dose would be a risk for GI issues but could also possibly cause damage to her kidneys. But hopefully that said, her drinking won't become excessive and her urine will stay concentrated (since those signs I asked about would be signs of damage to her kidneys).
In regards ***** ***** GI effects, we can see vomiting, diarrhea, nausea, anorexia, and abdominal pain. In some cases, if the stomach mucus dangerously low, than we can see stomach ulcers form. When this happens, we tend to see signs of vomiting with blood (either fresh or digested, which looks like coffee grounds) and a black discoloration to the feces. Furthermore, where there are stomach ulcers we have the additional risk of stomach perforation.
With all of this in mind and since she isn't eating and has vomited already, we need to tread with care. Ideally, since this was a high dose, we'd want to have a check with her vet. They can start her on gastroprotectants and test her urine or blood to make sure there is no issue with her kidneys. As well, if needed, they can start her on IV fluids to flush the drug from her system quicker.
If you cannot get her seen immediately, then I would note there is some supportive care we can start in the meantime. To start, since she has had some vomiting and was reluctant to eat (a sign of nausea), you can consider treating her with an antacid to settle her stomach. There are a number of antacids that are available over the counter and pet friendly. I would advise only treating with one, but the two I tend to use are:
* Pepcid (More Info/Dose @ http://www.petplace.com/drug-library/famotidine-pepcid/page1.aspx#.VGJLgsn9XPg) or
* Zantac (More Info/Dose @ http://www.petplace.com/drug-library/ranitidine-hcl-zantac/page1.aspx)
These are usually given 20 minutes before offering food (to allow absorption) and of course you want to double check with your vet if your wee one has a pre-existing condition or is on any medications you haven't mentioned.
Once that has had time to absorb, you can consider starting her on a light/easily digestible diet. If you do so, start with a small volume (a spoonful) to start. Examples would be cooked white rice with boiled chicken, boiled white fish, or scrambled eggs (made with water and not milk). There are also veterinary prescription diets that can be used in cases of gastroenteritis (ie Hill’s I/D or Royal Canin’s sensitivity). When you offer that spoonful, give her 30 minutes to settle. If she keeps the food down, you can give a bit more and so on. As her tummy stabilizes, you can offer more. The aim of the easily digestible diet is that it will be better tolerated and absorbed by the compromised gut. And small frequent meals gives her stomach acid something to chew on besides her stomach.
Overall, this dose is really a worry for Molly. And with so many hours already passed, we are beyond a point where we could avoid the effects of this drug. So, we need to use supportive care and close monitoring to help her over the next 48 hours and avoid any of those severe effects from this drug.
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best, *****
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need. Thank you and hope to see you again soon! : )